Alert archive / Virginia / Freezing Rain Advisories in 2012

Freezing Rain Advisory 2, NWS Blacksburg, VA

January 22, 201223 counties in Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this freezing rain advisory at Jan 22, 2012, 2:55 PM EST for 23 counties in Virginia; Monroe County, West Virginia. It took effect at Jan 22, 2012, 4:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2012, 2:55 PM EST (19:55 UTC)
In effect from
Jan 22, 2012, 4:00 PM EST
Expired
Jan 23, 2012, 9:00 AM EST
In force
17 hr
Issued by
NWS Blacksburg, VA
All 24 counties

Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WWUS41 KRNK 221955
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST SUN JAN 22 2012

...AREAS OF FREEZING RAIN AND FREEZING DRIZZLE OVERNIGHT INTO
MONDAY...

.LIGHT RAIN AND DRIZZLE WILL REDEVELOP ACROSS THE REGION THIS
EVENING AND INCREASE OVERNIGHT AHEAD OF A COLD FRONT APPROACHING
FROM THE WEST. WITH TEMPERATURES AT OR SLIGHTLY BELOW FREEZING A
COATING OF ICE COULD OCCUR ESPECIALLY ON ELEVATED SURFACES BY
MONDAY MORNING.

VAZ014-016>018-022-032-033-WVZ044-230400-
/O.NEW.KRNK.ZR.Y.0002.120122T2100Z-120123T1400Z/
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-MONROE-
INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT...UNION
255 PM EST SUN JAN 22 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST MONDAY. 

* LOCATIONS...ALONG AND EITHER SIDE OF THE BLUE RIDGE IN VIRGINIA.

* HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE.

* ACCUMULATIONS...TRACE TO LESS THAN ONE TENTH OF AN INCH OF ICE.

* TIMING...MAINLY THIS EVENING INTO EARLY MONDAY.

* IMPACTS...LIGHT ICING ON ROADWAYS ESPECIALLY BRIDGES AND
  OVERPASSES MAY MAKE FOR HAZARDOUS TRAVEL.

* WINDS...EAST 5 TO 10 MPH.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

VAZ019-020-023-024-034-035-045>047-WVZ045-230400-
/O.NEW.KRNK.ZR.Y.0002.120122T2100Z-120123T1700Z/
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...
AMHERST...LYNCHBURG...APPOMATTOX...LEWISBURG...QUINWOOD...DUO...
RAINELLE
255 PM EST SUN JAN 22 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST MONDAY. 

* LOCATIONS...GREENBRIER VALLEY EAST INCLUDING THE ALLEGHANY
  HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND VIRGINIA FOOTHILLS.

* HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE.

* ACCUMULATIONS...AROUND ONE TENTH OF AN INCH OF ICE.

* TIMING...LATE THIS EVENING THROUGH LATE MONDAY MORNING.

* IMPACTS...ICING ON ROADWAYS ESPECIALLY BRIDGES AND OVERPASSES
  WILL MAKE FOR HAZARDOUS TRAVEL.

* WINDS...NORTHEAST 5 TO 10 MPH.

* TEMPERATURES...IN THE UPPER 20S TO AROUND 30.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
3 follow-up statements
025 
WWUS41 KRNK 230316
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EST SUN JAN 22 2012

...AREAS OF FREEZING RAIN AND FREEZING DRIZZLE OVERNIGHT INTO
MONDAY MORNING...

.LIGHT RAIN AND DRIZZLE WILL DEVELOP ACROSS THE REGION TONIGHT.
WITH TEMPERATURES AT OR SLIGHTLY BELOW FREEZING A COATING OF ICE
WILL FORM...ESPECIALLY ON ELEVATED SURFACES.

VAZ014-016>018-022-032-033-WVZ044-231215-
/O.CON.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-MONROE-
INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT...UNION
1016 PM EST SUN JAN 22 2012

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
MONDAY...

* LOCATIONS...ALONG AND EITHER SIDE OF THE BLUE RIDGE IN 
  VIRGINIA.

* HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE.

* ACCUMULATIONS....A TRACE TO LESS THAN ONE TENTH OF AN INCH OF
  ICE.

* TIMING...OVERNIGHT INTO MONDAY MORNING.

* IMPACTS...LIGHT ICING ON ROADWAYS...ESPECIALLY BRIDGES AND
  OVERPASSES WILL MAKE TRAVEL HAZARDOUS. UNTREATED ROADS AND
  SIDEWALKS WILL BE SLIPPERY. 

* WINDS...SOUTHEAST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...IN THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

VAZ019-020-023-024-034-035-045>047-WVZ045-231215-
/O.CON.KRNK.ZR.Y.0002.000000T0000Z-120123T1700Z/
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...
AMHERST...LYNCHBURG...APPOMATTOX...LEWISBURG...QUINWOOD...DUO...
RAINELLE
1016 PM EST SUN JAN 22 2012

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON EST
MONDAY...

* LOCATIONS...GREENBRIER VALLEY EAST INCLUDING THE ALLEGHANY
  HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND VIRGINIA FOOTHILLS.

* HAZARD TYPES...FREEZING RAIN AND FREEZING DRIZZLE.

* ACCUMULATIONS....UP TO TWO TENTHS OF AN INCH OF ICE.

* TIMING...OVERNIGHT THROUGH LATE MONDAY MORNING.

* IMPACTS...ICING ON ROADWAYS....ESPECIALLY BRIDGES AND OVERPASSES
  WILL MAKE TRAVEL HAZARDOUS. UNTREATED ROADS AND SIDEWALKS WILL
  BE VERY SLIPPERY. 

* WINDS...SOUTHEAST 10 TO 15 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
434 
WWUS41 KRNK 230851
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EST MON JAN 23 2012

...A LIGHT GLAZE OF ICE IN A FEW SPOTS THIS MORNING...


WVZ044-231000-
/O.CAN.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/
MONROE-
INCLUDING THE CITY OF...UNION
351 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

TEMPERATURES ARE MOSTLY ABOVE FREEZING ACROSS THE REGION THIS
MORNING AND SHOULD CONTINUE TO RISE. THEREFORE...THE FREEZING RAIN
ADVISORY HAS BEEN CANCELLED.

$$

VAZ045>047-WVZ045-231000-
/O.CAN.KRNK.ZR.Y.0002.000000T0000Z-120123T1700Z/
CAMPBELL-APPOMATTOX-BUCKINGHAM-GREENBRIER-
INCLUDING THE CITIES OF...LYNCHBURG...APPOMATTOX...LEWISBURG...
QUINWOOD...DUO...RAINELLE
351 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

TEMPERATURES ACROSS MOST OF THE REGION ARE IN THE MID 30S OR
HIGHER. THERE COULD A FEW SPOTS NORTHEAST OF LEWISBURG HEADING
INTO NEOLA THAT COULD STILL SEE SOME PATCHY FREEZING RAIN UNTIL
900 AM...BUT THE MAJORITY OF THE AREA WILL BE ABOVE FREEZING.

$$

VAZ019-020-023-024-034-035-231400-
/O.EXT.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...
AMHERST
351 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* LOCATIONS...ALLEGHANY HIGHLANDS EAST TO THE BLUE
  RIDGE...INCLUDING THE SOUTHERN SHENANDOAH VALLEY AND VIRGINIA
  FOOTHILLS.

* HAZARD TYPES...FREEZING RAIN AND FREEZING FOG.

* ACCUMULATIONS....A LIGHT GLAZE OF ICE.

* TIMING...UNTIL 900 AM.

* IMPACTS...ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES...AS
  WELL AS UNTREATED ROADS WILL BE SLICK. REDUCED VISIBILITIES TO
  LESS THAN A QUARTER MILE.

* TEMPERATURES...AROUND FREEZING UNTIL 900 AM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

VAZ014-016>018-022-032-033-231400-
/O.CON.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT
351 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* LOCATIONS...ALONG AND EITHER SIDE OF THE BLUE RIDGE IN 
  VIRGINIA. 

* HAZARD TYPES...FREEZING RAIN AND FREEZING FOG.

* ACCUMULATIONS....A TRACE OF ICE.

* TIMING...UNTIL 900 AM TODAY.

* IMPACTS...LIGHT ICING ON ROADWAYS...ESPECIALLY BRIDGES AND
  OVERPASSES WILL MAKE TRAVEL HAZARDOUS. VISIBILITIES WILL BE
  REDUCED TO LESS THAN A FEW HUNDRED FEET.

* TEMPERATURES...IN THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
515 
WWUS41 KRNK 231343 AAA
WSWRNK

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EST MON JAN 23 2012

...PATCHY ICING DIMINISHING...


VAZ014-016>018-022-032-033-231445-
/O.EXP.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...ROANOKE...SALEM...STUART...ROCKY MOUNT
843 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

TEMPERATURES SHOULD CONTINUE TO SLOWLY RISE INTO THE 30S THIS
MORNING ESPECIALLY AS STEADIER RAINFALL ENTERS THE REGION. THIS
SHOULD HELP ALLEVIATE ANY ONGOING ELEVATED ICING PROBLEMS THIS
MORNING. THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

VAZ019-020-023-024-034-035-231445-
/O.EXP.KRNK.ZR.Y.0002.000000T0000Z-120123T1400Z/
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...
AMHERST
843 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

TEMPERATURES CONTINUE TO SLOWLY RISE ABOVE FREEZING AND ARE NOT
EXPECTED TO FALL DESPITE STEADY RAINFALL ENTERING THE REGION. THUS
LITTLE IN THE WAY OF ADDED ELEVATED ICING IS EXPECTED SO THE
ADVISORY IS BEING ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freezing rain advisory went out at Jan 22, 12:27 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 22, 12:27 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EST SUN JAN 22 2012

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL EXTEND SOUTH ALONG THE LEE OF THE
APPALACHIANS TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA ON MONDAY. HIGH PRESSURE RETURNS FOR THE START OF
NEXT WEEK BEFORE ANOTHER SYSTEM MOVES ACROSS THE AREA DURING THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM EST SUNDAY...

UPDATE TO LET THE GOING ADVISORIES EXPIRE GIVEN LACK OF MUCH
PRECIP AND FOG SLOWLY FADING EXCEPT ALONG INTERSTATE 77 WHERE WILL
CONTINUE TO COVER A FEW MILE STRETCH OF DENSE FOG WITH AN SPS.
OTRW LOWERED TEMPS A BIT MORE WITHIN THE COLD WEDGE AS READINGS
ALL BUT STUCK ALONG AND EAST OF THE BLUE RIDGE ATTM. WILL ADDRESS
A SIMILAR SCENARIO AGAIN TONIGHT WITH MORE -RA MOVING BACK IN THAT
COULD AGAIN CAUSE FREEZING RAIN PROBLEMS.

AS OF 925 AM EST SUNDAY...

STRONG WEDGE IN PLACE THIS MORNING WITH SOUNDINGS SHOWING LOW
LEVEL MOISTURE TRAPPED BETWEEN THE SFC AND 8H. INTERESTING COLD
NOSE UNDER THE INVERSION WITH TEMPS WELL INTO THE 20S JUST OFF THE
SURFACE. THIS HAS LEAD TO SOME ICE CRYSTAL DEVELOPMENT IN THE
LOWEST LEVELS OUT EAST WHERE HAVE GOTTEN EARLIER REPORTS OF
FLURRIES/-SN OR ICE CRYSTALS MIXED WITH THE DRIZZLE THIS MORNING.
OTRW OTHER PROBLEM WITH DENSE FOG RIGHT ALONG THE BLUE RIDGE WHERE
MAY NEED TO EXTEND THE NPW INTO THE AFTERNOON PENDING TRENDS IN
THE NEXT HOUR. THINK ANY ACCUMULATION OF ICE QUITE SPOTTY GIVEN
LACK OF MUCH PRECIP ALONG THE BLUE RIDGE BUT WILL LET THE WSW
STAND THRU EXPIRATION AT THIS POINT. MAIN QUESTIONS THIS AFTERNOON
IS WHETHER OR NOT ANY DRY AIR ALOFT CAN CAUSE THINNING OF THE LOW
DECK AND HOW FAR EAST CLEARING ON THE DOWNSLOPE SIDE OUT WEST CAN
PUSH EAST. APPEARS SPOTS WEST OF THE NEW RIVER VALLEY MIGHT A BIT
MORE SUN LATER ON AS SOUTHERLY FLOW ALOFT GRADUALLY INCREASES
WHILE WILL BE HARD TO SCOUR THE REAL COLD AIR LOCKED IN OUT EAST.
THEREFORE LOWERED TEMPS A BIT MORE AS SOME POTENTIAL FOR SPOTS
ALONG THE BLUE RIDGE AND EVEN EAST TO STAY AROUND FREEZING MOST OF
THE DAY. LOOKS LIKE ANY MEASURABLE PRECIP WILL STAY SOUTH THRU
AFTERNOON SO CUT BACK ON POPS UNTIL LATER ON.

AS OF 645 AM EST SUNDAY...

ONLY MINOR TWEAKS THE THE HOURLY TEMPERATURES WERE MADE BASED UPON
THE MOST RECENT OBSERVATIONS AND EXPECED TRENDS INTO THE MID
MORNING. THE TWO ADVISORIES WILL BE ALLOWED TO CONTINUE AS DENSE
FOG AND THE POTENTIAL FOR FREEZING DRIZZLE ARE STILL NOTED IN THE
ADVISORY REGIONS. NO OTHER SIGNIFICANT CHANGES.

AS OF 355 AM EST SUNDAY...

WEDGE OF DRIER HIGH PRESSURE IS SLOWLY MAKING ITS WAY SOUTH ALONG
THE LEE OF THE APPALACHIANS. AS IT DOES SO...WINDS JUST ALONG THE
CREST OF THE BLUE RIDGE ARE TURNING SOUTHEAST...YIELDING TO AN
UPSLOPE COMPONENT WITH THE RESIDUAL LOW LEVEL MOISTURE THAT IS
FOCUSED BELOW 850 MB. THROUGH THE NIGHT...THE TEMPERATURE HAS BEEN
FOLLOWING THE LOWER DEW POINTS THE DENSE FOG AN ISSUE FROM THE
NORTHERN MOUNTAINS OF NC INTO PARTS OF THE MOUNTAIN EMPIRE AND NEW
RIVER VALLEY SECTIONS OF VIRGINIA. ALSO...OBSERVATIONS AND FORECAST
SOUNDINGS SUPPORT A SUBFREEZING SATURATED LAYER NEAR AND ALONG THE
CREST OF THE BLUE RIDGE WHERE THE SE UPSLOPE COMPONENT IS BEING
MAXIMIZED. CONCERNED ABOUT THE POTENTIAL OF LIGHT FREEZING RAIN OR
FREEZING FOG. WILL CARRY ADVISORIES FOR BOTH OF THESE CONCERNS
THROUGH THE LATE MORNING. WORDING FOR THE DENSE FOG CONCERNS WILL BE
INCORPORATED INTO THE BODY OF THE FREEZING RAIN ADVISORY.

TONIGHT...WINDS ALOFT WILL INCREASE FROM OUT OF THE SOUTH IN ADVANCE
OF AN APPROACHING COLD FRONT AND BRING WITH IT A GENEROUS STREAM OF
MOISTURE. LOOK FOR A GRADUAL INCREASE IN RAIN AHEAD OF THE SYSTEM.
SOME AREAS IN THE NORTH MAY AGAIN SEE SOME PATCHY LIGHT FREEZING
RAIN. SOUTHEAST FLOW WILL RESULT IN SOME GUSTY CONDITIONS ALONG THE
WESTERN EXTENT OF THE FORECAST AREA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 313 AM EST SUNDAY...

A COLD FRONT WILL SWEEP ACROSS THE REGION AND EVENTUALLY BREAK THE
WEDGE OVER THE AREA ON MONDAY. PREFRONTAL RAIN MONDAY MORNING WILL
FURTHER ENTRENCH THE WEDGE ALONG THE FOOTHILLS AND NORTH OF HWY 460
BUT EAST OF THE BLUE RIDGE (ROA-LYH). WITH THE FRONT BEING A TAD
SLOWER...WILL HANG ON TO THE WEDGE OVER THE EAST A LITTLE LONGER. AS
THE FRONT APPROACHES...THE WEDGE WILL FIRST ERODE FROM WEST TO EAST
ACROSS THE MOUNTAINS DURING THE MORNING. THROUGH MID MORNING INTO
EARLY AFTERNOON...THE WEDGE WILL ERODE FROM TOP DOWN AND SOUTH TO
NORTH. AREAS OUTSIDE OF THE WEDGE...SUCH AS THE SOUTHEAST WEST
VIRGINIA AND THE MOUNTAIN EMPIRE WILL SEE ABOVE NORMAL TEMPERATURES
WITH READING IN THE MID 50S. AREAS WHERE THE WEDGE ERODES COULD SEE
TEMPERATURES IN THE LOWER 50S BY THE AFTERNOON. LOCATIONS IN THE
WEDGE SHOULD NOT GET OUT OF THE 40S.

P-TYPE WILL BE MOSTLY LIQUID WITH THE EXCEPTION OF THE GREENBRIER
VALLEY AND ALLEGHANY HIGHLANDS EARLY MONDAY MORNING. TEMPERATURES
WILL BE AROUND FREEZING TO HAVE SOME LIGHT ICING ISSUES. MODELS AND
HPC HAVE CUT BACK ON THE AMOUNT OF RAINFALL FOR MONDAY. RAINFALL
AMOUNTS SHOULD NOT EXCEED A QUARTER OF AN INCH.

HIGH PRESSURE WILL TRY TO ADVANCE EAST MONDAY NIGHT BUT NOT QUITE
MAKE IT PAST THE BLUE RIDGE. A SECOND THETA-E BOUNDARY GETS HUNG UP
ALONG THE BLUE RIDGE...KEEPING TEMPERATURES AND DEW POINTS MILD. IF
CLEARING IS PRONOUNCED ENOUGH MONDAY EVENING...DENSE FOG COULD FORM
OVER THE AREA. NOT MUCH COLD AIR BEHIND THE FRONT AND WITH A LEE
TROUGH DEVELOPING TUESDAY...TEMPERATURES WILL BE 10F-15F ABOVE
NORMAL. A STRONGER AREA OF HIGH PRESSURE WILL MOVE FROM THE OHIO
VALLEY AND OVER THE REGION TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 PM EST SATURDAY...

A SPRINGLIKE PATTERN REMAINS. AN AREA OF LOW PRESSURE MOVES JUST
WEST OF THE APPALACHIANS THURSDAY OUT OF THE TN RIVER VALLEY. WITH
SURFACE HIGH PRESSURE MOVING ACROSS PENNSYLVANIA JUST BEFORE ITS
ARRIVAL...THE 12Z ECMWF IS INDICATING SOME EASTERLY FLOW AND A WEAK
WEDGE SETTING UP...WHICH WOULD KEEP TEMPS MUCH COOLER THAN THE
MEX...ESPECIALLY AFTER DECOUPLING POSSIBLY INTO THURSDAY MORNING.
THEREFORE...DID BACK OFF HIGH TEMPS AND FOLLOWED THE 12Z ECMWF
SOLUTION CLOSER. A SYSTEM TAKES A MORE EASTERLY TRACK FOR
SATURDAY...WITH RAIN DEVELOPING...BUT NOT ENOUGH COLD AIR FOR ANY
SNOW.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
AS OF 1210 PM EST SUNDAY...

STRONG WEDGE WILL MAINTAIN LIFR/IFR CIGS AND VFR/MVFR VSBYS FOR
THIS AFTERNOON INTO THIS EVENING. ONLY EXCEPTION WILL LIKELY BE
AROUND KBLF WHERE COULD BREAK INTO VFR UNDER CLEARING SKIES THIS
AFTERNOON BEFORE FILLING BACK IN WITH LOW CLOUDS TONIGHT. SOUTHERLY
FLOW AND AN INCREASING MOISTURE FETCH OVERTOP THE COLD POOL WILL
DEVELOP OVERNIGHT. PRECIPITAION WILL GRADUALLY EXPAND TO COVER
MOST OF THE CENTRAL AND WESTERN PARTS OF THE AREA. FZRA/FZDZ AND
FOG WILL AGAIN BE POSSIBLEE ESPCLY FROM KBCB/KROA NE TO KLYH
OVERNIGHT. OTRW EXPECT POOR FLYING CONDITIONS AGAIN OVERNIGHT WITH
MOUNTAIN OBSCURATIONS UNDER LIFR/IFR CIGS AND IFR/MVFR VSBYS IN
LIGHT PRECIP LATER TONIGHT.

ANOTHER COLD FRONT ARRIVES MONDAY WITH MORE SUB-VFR CONDITIONS
AND WIDESPREAD SHOWERS BUT WILL LIKELY HELP SCOUR OUT ANY RESIDUAL
LOW CLOUDS FOR A RETURN TO WIDESPREAD VFR FOR TUESDAY INTO
WEDNESDAY. ANOTHER AREA OF LOW PRESSURE TO THE SW MAY BRING THE
NEXT ROUND OF SUB-VFR CONDITIONS ON THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...DS/JH
SHORT TERM...RCS
LONG TERM...KM
AVIATION...AMS/JH/KM
Hazardous weather outlook, Jan 22, 2:55 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST SUN JAN 22 2012

VAZ014-016>018-022-032-033-WVZ044-232000-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-MONROE-
255 PM EST SUN JAN 22 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-034-035-045>047-WVZ045-232000-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-GREENBRIER-
255 PM EST SUN JAN 22 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>013-232000-
BLAND-GILES-WYTHE-PULASKI-
255 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME SPOTTY LIGHT ICING COULD OCCUR ON ELEVATED SURFACES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-WVZ042-043-232000-
TAZEWELL-SMYTH-MERCER-SUMMERS-
255 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG SOUTHERLY WINDS MAY GUST TO 45 MPH OR HIGHER MONDAY
MORNING AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-232000-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
255 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY LIGHT ICING COULD OCCUR ALONG EAST FACING SLOPES ALONG THE
BLUE RIDGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOUTHERLY WINDS COULD GUST TO 40 MPH ACROSS THE HIGHER ELEVATIONS
MONDAY MORNING AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-232000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
255 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043-044-058-059-232000-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
255 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY LIGHT ICING COULD OCCUR ESPECIALLY NORTH OF A KEYSVILLE TO
DANVILLE TO MARTINSVILLE LINE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 22, 10:30 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EST SUN JAN 22 2012

VAZ016-222000-
CARROLL-
INCLUDING THE CITY OF...GALAX
1030 AM EST SUN JAN 22 2012

...DENSE FOG ALONG INTERSTATE 77 NEAR FANCY GAP...

A SWATH OF DENSE FOG WILL PERSIST ALONG INTERSTATE 77...MAINLY
BETWEEN MILE MARKERS 3 AND 10 IN CARROLL COUNTY...INTO THIS
AFTERNOON. THE FOG MAY CAUSE VISIBILITIES TO FALL TO NEAR ZERO AT
TIMES ESPECIALLY WHERE IN LOW CLOUDS NEAR FANCY GAP. MOTORISTS
TRAVELING THROUGH THIS REGION SHOULD BE ALERT FOR A SUDDEN
REDUCTION IN VISIBILITY WHEN CROSSING INTO THIS PART OF THE
INTERSTATE. THE FOG SHOULD GRADUALLY DIMINISH SOME LATER THIS
AFTERNOON.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:23 AM ESTDense Fog AdvisoryRNKBland, Craig, Giles, Pulaski, Wythe, City of Radford7 hr
Jan 22, 4:29 AM ESTFreezing Rain AdvisoryRNKCarroll, Floyd, Grayson, Montgomery, Roanoke, City of Galax and 2 more7 hr

Nearby

Freezing Rain Advisories in Virginia, 2012Freezing Rain Advisories in West Virginia, 2012Every freezing rain advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.